Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 23, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 14, 2014, 4:57 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2014, 4:57 PM MDT (22:57 UTC)
- Expired
- Aug 14, 2014, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
869
WGUS55 KSLC 142257
FFWSLC
UTC017-150145-
/O.NEW.KSLC.FF.W.0023.140814T2257Z-140815T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT THU AUG 14 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL GARFIELD COUNTY IN UTAH...
* UNTIL 745 PM MDT
* AT 452 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER EASTERN PORTIONS OF THE GRAND STAIRCASE ESCALANTE
NATIONAL MONUMENT IN SOUTH CENTRAL GARFIELD COUNTY. RADAR ESIMATES
1 TO 1.5 INCHES OF RAIN HAS FALLEN IN THIS AREA.
* FLASH FLOODING CAN BE EXPECTED THROUGH WOLVERINE CANYON...HORSE
CANYON...LITTLE DEATH HOLLOW AND SILVER FALLS CREEK CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3781 11107 3767 11098 3763 11117 3767 11122
3773 11129
$$
MPS2 follow-up statements
935
WGUS75 KSLC 150040
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 PM MDT THU AUG 14 2014
UTC017-150145-
/O.CON.KSLC.FF.W.0023.000000T0000Z-140815T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
640 PM MDT THU AUG 14 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
SOUTH CENTRAL GARFIELD COUNTY...
ALTHOUGH HEAVY RAINFALL HAS ENDED ACROSS SOUTH CENTRAL GARFIELD
COUNTY...EXCESSIVE RUNOFF FROM EARLIER HEAVY RAIN IS LIKELY
RESULTING IN FLASH FLOODING THROUGH WOLVERINE CANYON...HORSE
CANYON...LITTLE DEATH HOLLOW AND SILVER FALLS CREEK CANYON IN THE
EASTERN PORTIONS OF THE GRAND STAIRCASE ESCALANTE NATIONAL MONUMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3781 11107 3767 11098 3763 11117 3767 11122
3773 11129
$$
MPS207
WGUS75 KSLC 150145
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
745 PM MDT THU AUG 14 2014
UTC017-150155-
/O.EXP.KSLC.FF.W.0023.000000T0000Z-140815T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
745 PM MDT THU AUG 14 2014
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GARFIELD COUNTY HAS
EXPIRED...
HEAVY RAINFALL HAS ENDED AND FLOOD WATERS HAVE RECEDED...AND ARE NO
LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE
CONTINUE TO HEED ANY ROAD CLOSURES.
LAT...LON 3781 11107 3767 11098 3763 11117 3767 11122
3773 11129
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:24 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 14, 3:24 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 324 PM MDT THU AUG 14 2014 .SYNOPSIS...THE AIRMASS ACROSS THE REGION WILL DRY FROM THE WEST BEGINNING THIS EVENING. HIGH PRESSURE WILL BUILD LATE IN THE WEEKEND THROUGH EARLY NEXT WEEK. && .DISCUSSION...CONVECTION HAS DEVELOP ACROSS THE FORECAST AREA WITH THE GREATEST COVERAGE OVER EASTERN UTAH. JUDGING FROM THE GOES PW SOUNDER...PWS HAVE REBOUNDED ACROSS THE STATE...WITH AROUND AN INCH OBSERVED ACROSS MOST OF THE STATE. SURFACE DEWPOINTS ARE STILL IN THE 50S TO 60S ACROSS MOST LOCATIONS. THE SPC MESOSCALE ANALYSIS SHOWS MUCAPE AROUND 2000 J/KG ACROSS SOUTHEAST UTAH...AND POCKETS OF 1000 J/KG ACROSS CENTRAL UTAH. SO...WITH PLENTY OF SUNSHINE...EXPECT THAT STORMS WILL CONTINUE TO DEVELOP INTO THIS EVENING...WITH THE GREATEST COVERAGE ACROSS EASTERN UTAH WHERE THE MOISTURE IS DEEPEST. EXPECT THAT THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN. DRY AIR OVER NEVADA WILL MOVE EASTWARD INTO THE STATE OVERNIGHT. ISOLATED CONVECTION IS EXPECTED TO DEVELOP ACROSS EASTERN UTAH TOMORROW AFTERNOON...THOUGH IF MOISTURE IS SLOWER TO EXIT THE AREA THAN ADVERTISED BY THE MODELS...CONVECTION TOMORROW AFTERNOON COULD BE MORE WIDESPREAD THAN WHAT IS CURRENTLY IN THE FORECAST. A WARMING...DRYING TREND WILL CONTINUE INTO THIS WEEKEND AS HEIGHTSRISE. WITH STABILIZING CONDITIONS...WEATHER WILL BE QUIET THIS WEEKEND. THOUGH THERE IS DISAGREEMENT ABOUT TIMING AND INTENSITY...BOTH THE GFS AND THE EC SHOW A COLD UPPER LOW MOVING INTO THE PACIFIC NORTHWEST LATER NEXT WEEK. && .AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE EVENING WITH SOME SCATTERED CLOUDS. LAKE BREEZE BOUNDARY APPEARS TO BE PARKED OVER THE TERMINAL MAKING SLOW FORWARD PROGRESS. NORTHWESTERLY WINDS ARE EXPECTED TO PREVAIL OVER THE MAJORITY OF THE TERMINAL THROUGH BETWEEN 00Z AND 02Z...THOUGH SOME LIGHT AND VARIABLE WINDS CAN BE EXPECTED. THERE IS A 20 PERCENT CHANCE OF SOME GUSTY AND/OR ERRATIC WINDS THROUGH THE EARLY EVENING DUE TO SHOWERS IN THE VICINITY OF THE TERMINAL. && .FIRE WEATHER...THE DRYING TREND HAS STARTED OVER WESTERN UTAH THIS AFTERNOON AND WILL SPREAD ACROSS THE REGION FRIDAY. A DRY SOUTHWEST TO WEST FLOW WILL PREVAIL THROUGH THE WEEKEND AND WELL INTO NEXT WEEK. RELATIVE HUMIDITY VALUES WILL LOWER INTO THE LOWER TEENS AND UPPER SINGLE DIGITS FROM THIS WEEKEND FORWARD SO FUELS WILL HAVE AN OPPORTUNITY TO DRY OVER THIS PERIOD. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...HOSENFELD FIRE WEATHER...STRUTHWOLF AVIATION...TRAPHAGAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 14, 3:12 AM MDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 312 AM MDT THU AUG 14 2014 UTZ001>016-019>021-517-518-WYZ021-151300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 312 AM MDT THU AUG 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY EASTERN UTAH TODAY. SOME OF THIS ACTIVITY WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Aug 14, 2:19 PM MDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 219 PM MDT THU AUG 14 2014 UTZ010-011-142045- WESTERN UINTA BASIN UT-WASATCH PLATEAU/BOOK CLIFFS UT- 219 PM MDT THU AUG 14 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUCHESNE COUNTY UNTIL 245 PM MDT... AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF DUCHESNE...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... DUCHESNE...UPALCO...ARCADIA...MOUNTAIN HOME...UTAHN...AND STARVATION RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3998 11048 4019 11072 4045 11041 4019 11011 TIME...MOT...LOC 2018Z 232DEG 20KT 4015 11053 MT
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:01 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 14, 2:19 PM MDT | Special Weather Statement | SLC | Duchesne | 26 min |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.